High Wind, Yoakum
- When
- December 14, 10:40 AM CST to 1:55 PM CST
- Where
- Yoakum forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.173, -102.828 (the zone’s center; the record gives no point)
A potent upper air storm system translated over the Southern Plains on the 14th and resulted in widespread high winds and blowing dust over the western South Plains of west Texas. Severe wind gusts were initially recorded by the Texas Tech University West Texas Mesonet shortly before 11:00 CST in Yoakum and Terry Counties.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A potent upper air storm system translated over the Southern Plains on the 14th and resulted in widespread high winds and blowing dust over the western South Plains of west Texas. Severe wind gusts were initially recorded by the Texas Tech University West Texas Mesonet shortly before 11:00 CST in Yoakum and Terry Counties. During the next three hours, dust and damaging wind gusts spread northeastward over the Lubbock area (Lubbock County). Minor roof damage to a few structures was reported, including a newly constructed church in southwest Lubbock which had a portion of its metal roof peeled off in the winds. No injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 14, 5:48 AM CST, 4 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 548 AM CST SUN DEC 14 2008 .AVIATION... KLBB...MIXING OF STRONGER WINDS TO THE SURFACE EXPECTED BY 17Z WITH SUSTAINED SOUTHWEST WINDS AROUND 30KTS WITH PERIODIC GUSTS TO 45KTS. AIRPORT WEATHER WARNING FOR KLBB TO BE CONSIDERED. AREAS OF BLOWING DUST MAY CAUSE OCCASIONAL VSBY REDUCTIONS. STRONG COLD FRONT AND ABRUPT NORTHERLY WIND SHIFT EXPECTED BEHIND A STRONG COLD FRONT THIS AFTERNOON. KCDS...MIXING NOT EXPECTED TO BE DEEP ENOUGH FOR ADVISORY LEVEL WINDS THIS AFTERNOON. STRONG COLD FRONT DUE IN AROUND 21Z WITH ABRUPT NORTHERLY WIND SHIFT. KW && .PRELIMINARY POINT TEMPS/POPS... FRIONA 60 19 29 21 53 / 0 10 10 10 10 TULIA 62 16 29 16 40 / 0 10 0 10 10 PLAINVIEW 65 18 29 17 44 / 0 10 0 10 10 LEVELLAND 67 24 32 21 53 / 0 10 0 10 10 LUBBOCK 68 24 31 19 47 / 0 10 0 10 10 DENVER CITY 69 27 33 22 58 / 0 10 0 10 10 BROWNFIELD 70 27 32 20 53 / 0 10 0 10 10 CHILDRESS 69 19 25 16 35 / 0 10 0 0 10 SPUR 71 24 30 17 42 / 0 10 0 0 10 ASPERMONT 73 24 28 19 42 / 0 10 0 0 10 && .LUB WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 11 AM THIS MORNING TO 4 PM CST THIS AFTERNOON FOR THE FOLLOWING ZONES: TXZ021>024-027>030-033>036-039>042. && 17/99/17
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 537 AM CST SUN DEC 14 2008 TXZ021>044-151145- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 537 AM CST SUN DEC 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT NON PRECIPITATION THE EXPECTATION OF STRONG SOUTHWEST WINDS OF 30 TO 35 MPH WITH GUSTS TO 50 MPH DEVELOPING ON THE CAPROCK BY LATE MORNING AND CONTINUING THROUGH THE AFTERNOON HAS PROMPTED THE ISSUANCE OF A WIND ADVISORY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
7 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 137894, 137895, 137896, 137900, 137897, 137898, 137899.